Cold/Wind Chill, Cheyenne
- When
- December 9, 7:00 PM CST to December 10, 10:00 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
A cold airmass continued to grip the entire region, resulting in another night of below zero air temperatures, and wind chill values of -15 to -25 degrees across eastern Colorado, southwest Nebraska and northwest Kansas.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cold airmass continued to grip the entire region, resulting in another night of below zero air temperatures, and wind chill values of -15 to -25 degrees across eastern Colorado, southwest Nebraska and northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 9, 5:14 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MST WED DEC 9 2009
.SYNOPSIS...
202 PM MST WED DEC 9 2009
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING YESTERDAYS LOW
PRESSURE SYSTEM NOW MOVING OVER THE GREAT LAKES REGIONS...WITH THE
BROAD LARGE SCALE TROUGH EXPANDING ACROSS THE ENTIRE CONUS. MID TO
UPPER LEVEL RIDGE TRIES TO BUILD JUST OFF THE WEST COAST...BUT
CONTINUES TO BE SUPPRESSED BY THE BROAD UPPER TROUGH. ZONAL FLOW
REGIME IN PLACE ALONG AND SOUTH OF THE US SOUTHERN TIER OF STATES.
BLM
&&
.DISCUSSION...
202 PM MST WED DEC 9 2009
FORECAST CHALLENGES WILL FOCUS MAINLY ON THE MUCH BELOW NORMAL
TEMPERATURES AND A GRADUAL WARM UP BY THIS WEEKEND. ONE MORE NIGHT
OF WIND CHILL ADVISORY FOR THE ENTIRE CWA TONIGHT.
OVERALL...SYNOPTICALLY...THE LARGE SCALE BROAD UPPER LEVEL TROUGH
SLOWLY LIFTS NORTH AND EAST OVER THE UPPER GREAT LAKES
REGION...WHILE THE SOUTH CENTRAL AND SOUTHWESTERN PORTION OF THE
CONUS COMES UNDER MORE OF A WEST TO SOUTHWESTERLY UPPER LEVEL FLOW
REGIME...WITH A FEW SUBTLE EMBEDDED SHORT WAVE TROUGHS INTO THE
EXTENDED PERIOD. ALSO EVIDENT IS A SHORT WAVE UPPER LEVEL RIDGE
FINALLY MOVING ON SHORE OVER THE US WEST COAST LATER THIS WEEK.
FOR DAYS 1 THROUGH 3...TONIGHT THROUGH SATURDAY...NIL POPS
THROUGHOUT THE SHORT TERM FORECAST. MIN TEMPERATURES OVERNIGHT
TONIGHT WILL BE ONLY SLIGHTLY WARMER THAN LAST NIGHT...REMAINING IN
THE MID TO UPPER SINGLE DIGITS BELOW ZERO. EVEN THOUGH WINDS WILL
REMAIN LIGHT...5 TO 10 KNOTS...WIND CHILL READINGS WILL EASILY DROP
INTO ADVISORY CRITERIA. WILL BE ISSUING A WIND CHILL ADVISORY FOR
THE ENTIRE CWA...VALID FROM 00Z TONIGHT THROUGH 16Z THURSDAY. HIGHLIGHT
MIGHT BE A LITTLE LONG ON THE END. IF TEMPERATURES WARM QUICKER THAN
TODAY...DAY SHIFT ON THURSDAY MAY NEED TO CANCEL THE ADVISORY A
LITTLE SOONER. THROUGH THE REMAINDER OF THE SHORT TERM
FORECAST...TEMPERATURES BEGIN TO WARM TOWARD NORMAL LEVELS FOR THIS
TIME OF YEAR. THAWING/MELTING TEMPERATURES EXPECTED TO ARRIVE FOR
PORTIONS OF THE AREA BY FRIDAY. SATURDAY WILL SEE YET WARMER
TEMPERATURES...WITH LOWER 30S ACROSS THE NORTHEAST AND LOWER 40S
OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA.
FOR DAYS 4 AND 5...SUNDAY THROUGH MONDAY...REMOVED SLIGHT CHANCE FOR
SNOW PREVIOUSLY IN THE FORECAST FOR SUNDAY. HIGHER POPS OFF TO OUR
NORTH AND NORTHEAST. SUBTLE S/W TROUGH MOVES THROUGH THE CWA...BUT
BUFKIT SOUNDINGS SHOWING A RELATIVELY DRY COLUMN AND ONLY HIGH LEVEL
CLOUDS FORMING. NEIGHBORING OFFICES ALSO SCALED BACK POPS TO THE NORTHEAST
FOR SUNDAY. COLUMN SATURATES IN THE UPPER AND NEAR SURFACE LAYERS ON
MONDAY WITH A DRY MID LAYER. INCLUDED SCATTERED FLURRIES ACROSS OUR
CENTRAL AND SOUTHERN CWA FOR THIS TIME FRAME...MATCHING THE HIGHER
SILENT POPS FROM HPC.
FOR DAYS 6 AND 7...TUESDAY THROUGH WEDNESDAY...EXTENDED MODELS IN
DECENT AGREEMENT...INDICATING A UPPER TROUGH MOVING THROUGH THE
CENTRAL AND SOUTHERN PLAINS REGION AND AN UPPER LEVEL RIDGE BUILDING
THROUGH THE WESTERN CONUS. AS THE TROUGH PASSES THROUGH THE TRI
STATE REGION...ANOTHER SURGE OF ARCTIC AIR WILL DROP TEMPERATURES
ACROSS THE NORTHERN AND CENTRAL PLAINS STATES. AT THIS TIME THE
COLDER TEMPERATURES APPEAR TO SPREAD FROM NORTH TO SOUTH OVER THE
EASTERN HALF OF OUR CWA ON TUESDAY MORNING. POPS REMAIN SILENT TO
NEAR NIL.
BLM
&&
.AVIATION...
414 PM MST WED DEC 9 2009
FOR THE 00Z TAFS...VFR CONDITIONS WILL REMAIN AT KGLD/KMCK THROUGH
THE FORECAST PERIOD. SATELLITE IMAGERY SHOWS SOME CIRRUS CLOUDS
OVER EASTERN COLORADO WHICH WILL SPREAD OVER THE SITES.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ THURSDAY FOR
KSZ001>004-013>016-027>029-041-042.
NE...WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ THURSDAY FOR
NEZ079>081.
CO...WIND CHILL ADVISORY UNTIL 9 AM MST THURSDAY FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 259 PM MST WED DEC 9 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 259 PM MST WED DEC 9 2009 /359 PM CST WED DEC 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT FROM 5 PM MST (6 PM CST) TONIGHT UNTIL 9 AM MST (10 AM CST) THURSDAY FOR THE ENTIRE CWA. WIND CHILL READINGS OF 15 TO 25 DEGREES BELOW ZERO WILL BE COMMON ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BLM
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM SNOW WRAY 40.08N 102.23W
12/08/2009 E4.0 INCH YUMA CO EMERGENCY MNGR
0832 AM SNOW E VERNON 39.93N 102.32W
12/08/2009 M1.8 INCH YUMA CO CO-OP OBSERVER
0832 AM SNOW 1 W TRIBUNE 38.47N 101.77W
12/08/2009 M3.7 INCH GREELEY KS CO-OP OBSERVER
0840 AM SNOW QUINTER 39.07N 100.23W
12/08/2009 M4.0 INCH GOVE KS CO-OP OBSERVER
0840 AM SNOW 8 NW ST. FRANCIS 39.85N 101.91W
12/08/2009 M2.0 INCH CHEYENNE KS CO-OP OBSERVER
0925 AM SNOW 12 N GOODLAND 39.52N 101.71W
12/08/2009 M3.0 INCH SHERMAN KS NWS EMPLOYEE
0949 AM SNOW GRAINFIELD 39.11N 100.47W
12/08/2009 M5.2 INCH GOVE KS CO-OP OBSERVER
0951 AM SNOW ATWOOD 39.81N 101.04W
12/08/2009 E3.0 INCH RAWLINS KS BROADCAST MEDIA
0951 AM SNOW OBERLIN 39.82N 100.53W
12/08/2009 M4.0 INCH DECATUR KS LAW ENFORCEMENT
MODERATE SNOW STILL FALLING.
0953 AM SNOW TRIBUNE 38.47N 101.75W
12/08/2009 E3.0 INCH GREELEY KS LAW ENFORCEMENT
0953 AM SNOW LEOTI 38.48N 101.36W
12/08/2009 M4.0 INCH WICHITA KS LAW ENFORCEMENT
0953 AM SNOW COLBY 39.39N 101.05W
12/08/2009 E4.0 INCH THOMAS KS LAW ENFORCEMENT
MODERATE SNOW STILL FALLING.
0953 AM SNOW SHARON SPRINGS 38.89N 101.75W
12/08/2009 M6.0 INCH WALLACE KS LAW ENFORCEMENT
0956 AM SNOW ST. FRANCIS 39.77N 101.80W
12/08/2009 E5.0 INCH CHEYENNE KS UTILITY COMPANY
0956 AM HEAVY SNOW SELDEN 39.54N 100.57W
12/08/2009 M7.0 INCH SHERIDAN KS EMERGENCY MNGR
1003 AM SNOW BURLINGTON 39.31N 102.27W
12/08/2009 M4.0 INCH KIT CARSON CO LAW ENFORCEMENT
1003 AM SNOW 9 SW HILL CITY 39.26N 99.95W
12/08/2009 M5.0 INCH GRAHAM KS CO-OP OBSERVER
1012 AM SNOW CHEYENNE WELLS 38.82N 102.35W
12/08/2009 M3.0 INCH CHEYENNE CO EMERGENCY MNGR
1012 AM SNOW HILL CITY 39.37N 99.85W
12/08/2009 M5.0 INCH GRAHAM KS LAW ENFORCEMENT
1012 AM SNOW NORTON 39.84N 99.89W
12/08/2009 M6.0 INCH NORTON KS LAW ENFORCEMENT
1103 AM SNOW STRATTON 39.30N 102.60W
12/08/2009 M3.0 INCH KIT CARSON CO AMATEUR RADIO
1113 AM HEAVY SNOW INDIANOLA 40.23N 100.42W
12/08/2009 E6.0 INCH RED WILLOW NE AMATEUR RADIO
ONE FOOT DRIFTS ALSO REPORTED.
1113 AM SNOW 23 SW GOODLAND 39.11N 102.01W
12/08/2009 E3.0 INCH WALLACE KS CO-OP OBSERVER
1210 PM HEAVY SNOW 9 NNE KIT CARSON 38.88N 102.73W
12/08/2009 E6.5 INCH CHEYENNE CO CO-OP OBSERVER
1222 PM SNOW BURLINGTON 39.31N 102.27W
12/08/2009 M5.5 INCH KIT CARSON CO LAW ENFORCEMENT
0119 PM HEAVY SNOW NORTON 39.84N 99.89W
12/08/2009 M7.0 INCH NORTON KS TRAINED SPOTTER
2.5 INCHES OF SNOW IN THE PAST THREE HOURS.
0210 PM SNOW OAKLEY 39.13N 100.85W
12/08/2009 E0.0 INCH LOGAN KS EMERGENCY MNGR
MULTIPLE SLIDE OFFS AND ACCIDENTS REPORTED ALONG
INTERSTATE 70 AND AREA HIGHWAYS DUE TO SLICK ROADS AND
LESS THAN 1/4 MILE VISIBLITY DUE TO THE BLOWING SNOW.
0738 AM HEAVY SNOW 9 SW HILL CITY 39.26N 99.95W
12/09/2009 M11.0 INCH GRAHAM KS CO-OP OBSERVER
COOP OBSERVER REPORTED STORM TOTAL SNOW OF 11 INCHES.
&&
FOLTZThe national radar mosaic for the moment the first event began.
13 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199071, 199072, 199073, 199074, 199075, 199076, 199077, 199078, 199079, 199080, 199081, 199082, 199083.